Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: Quantifying the roles of cell motility and cell proliferation in a circular barrier assay
Author: Simpson, M.
Treloar, K.
Binder, B.
Haridas, P.
Manton, K.
Leavesley, D.
McElwain, D.
Baker, R.
Citation: Journal of the Royal Society. Interface, 2013; 10(82):1-11
Publisher: The Royal Society Publishing
Issue Date: 2013
ISSN: 1742-5689
Statement of
Matthew J. Simpson, Katrina K. Treloar, Benjamin J. Binder, Parvathi Haridas, Kerry J. Manton, David I. Leavesley, D. L. Sean McElwain and Ruth E. Baker
Abstract: Moving fronts of cells are essential features of embryonic development, wound repair and cancer metastasis. This paper describes a set of experiments to investigate the roles of random motility and proliferation in driving the spread of an initially confined cell population. The experiments include an analysis of cell spreading when proliferation was inhibited. Our data have been analysed using two mathematical models: a lattice-based discrete model and a related continuum partial differential equation model. We obtain independent estimates of the random motility parameter, D, and the intrinsic proliferation rate, λ, and we confirm that these estimates lead to accurate modelling predictions of the position of the leading edge of the moving front as well as the evolution of the cell density profiles. Previous work suggests that systems with a high λ/D ratio will be characterized by steep fronts, whereas systems with a low λ/D ratio will lead to shallow diffuse fronts and this is confirmed in the present study. Our results provide evidence that continuum models, based on the Fisher–Kolmogorov equation, are a reliable platform upon which we can interpret and predict such experimental observations.
Keywords: cell migration; cell proliferation; wound healing; cancer; mathematical model
Rights: © 2013 The Author(s) Published by the Royal Society. All rights reserved.
RMID: 0020126503
DOI: 10.1098/rsif.2013.0007
Grant ID:
Appears in Collections:Mathematical Sciences publications

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.